|Maintain your kidney
Apr 16, 2012
my question; How can I maintain my kidney since I'm on Truvada? I mean, what should I do to reduce the risk of kidney damage because of truvada? I heard that it's not a reversible damage even if you stop that regimen
Response from Dr. Young
Hello and thanks for posting.
You raise the important general topic of how to best monitor your health and avoid the possible long-term toxicity of otherwise well tolerated medications.
In this light, the tenofovir part of very commonly prescribed Truvada has received attention for its potential for kidney and bone toxicity (you can search these pages for discussions on bone health). It is important to note that kidney injury is not common, indeed significant kidney injury is pretty rare in our clinical experience.
With regard to kidney health, the first thing is to assess your baseline risks (such as pre-existing kidney function as well as things like diabetes, high blood pressure or family history). We generally recommend that kidney function be assessed both by estimate of glomerular filtration rate (GFR, using the MDRD equation, as well as assessment of urinary protein. This is typically recommended to be performed at baseline and periodically after starting tenofovir. Declines in GFR that are greater than 25% from baseline are usually my trigger for thinking about treatment modification.
In the larger sense of maintaining kidney health then, it's a matter of monitoring one's kidney function, improving any baseline medical risks (like optimizing blood pressure) and avoidance of things (such as excessive non-steroidal anti-inflammatory medications) that can increase risk of kidney injury.
Should kidney injury occur, and if it's due to medications, if caught early, most, if not all of the injury is typically reversible. The key thing is to have monitoring of kidney function to avoid more serious injury- it's this later situation that can lead to the potential of permanent injury.
I hope that's helpful, BY
Vitaimin D deficiency and supplementation while on Atripla
- Vegan Diet And Hiv Disease
- I Had Sex With Someone Who Had Hep C Does That Mean I Have It
- Are Sore Throat Aches Pains Fatigue Fever Chills Hiv Symptoms?
- People From Which Age Group Are More Likely To Suffer From Opportunistic Infections
- Which Glands Get Sore With Herpes?
- When Should You Get Tested For Chlamydia Again After Treatment?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.